5 of the Most Common Signs and Symptoms of Ecstasy Overdose
In all of the 18 cases of ecstasy overdose recorded by the Los Angeles County Department of Public Health for the New Year’s Eve of 2010, experts used a list of signs and symptoms that indicate such condition in the patients affected. There are actually 5 common signs and symptoms established with the use of this drug. Some of these may manifest altogether in one person. On the other hand, some may occur as a stand-alone symptom in the victim.
Relating these symptoms to the New Year’s rave party ecstasy overdose cases as presented in the MWRR report, here are 5 of the signs and symptoms experienced by the victims.
- Agitation and aggression. The report showed that 16 out of the 18 cases manifested such ecstasy overdose signs in patients. This is 89% of the total. Agitation may be defined in a number of ways. It can be an emotional state characterized by stirring or shaking. This ecstasy overdose symptom may also result to restlessness or excitement. Aggression, on the other hand, is an action that can cause harm or pain to another person.
- Mydriasis. Eight out of the 18 (44%) individuals who were reported to have ecstasy overdose experienced this symptom. This is characterized by the dilation of the eye’s pupil and may commonly be linked to drug abuse, disease or trauma. This can easily be detected due to the fact that the pupil remains enlarged even when there is a bright light inside a room.
- Seizure. There were 11% of the 18 cases (2 patients to be exact) who experienced seizures with ecstasy overdose. This symptom can occur in a matter of seconds and minutes and is usually manifested by change in consciousness, emotion, vision and skin sensation. Sometimes, a person may lose muscle control with this sign of ecstasy overdose. Muscle tension and twitching may also be apparent during seizures.
- Rhabdomyolysis. This is also one of the common symptoms of ecstasy overdose which showed up in two of the 18 victims for this LA incident. This is actually derived from two words – “rhabdomyo” or the skeletal muscle and “lysis”, meaning rapid breakdown. Putting these two terms together, the symptom is the rapid breakdown of the skeletal muscle resulting from a muscle tissue injury. This can be a result of biological, physical and chemical factors.
- Hyponatremia. Also present in 2 out of the 18 cases for this MMWR report, hyponatermia is a symptom of ecstasy overdose that is characterized by low serum sodium concentration. This may also be a complication of other illnesses where sodium is lost. It may be a result of vomiting, diarrhea and in some cases, excess water accumulation in the body. This comes with other symptoms such as nausea, headache, lethargy, confusion and loss of appetite.
These are five of the most common symptoms of ecstasy overdose. As mentioned, all can manifest in one person after intake of the drug. But in most cases, only one or two of the signs may be seen in the victim.